Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 259, NWS Dodge City, KS

June 24, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 6:25 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 6:25 PM MDT (00:25 UTC)
Expired
Jun 24, 2018, 7:30 PM MDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:37 PM MDTTSTM WND GST 608 Nne Syracuse, KS
Jun 24, 7:08 PM MDTTSTM WND GST 72Lakin, KS70-75MPH RANGE REPORTED BY STORM SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KDDC 250025
SVRDDC
KSC075-093-250130-
/O.NEW.KDDC.SV.W.0259.180625T0025Z-180625T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT SUN JUN 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...

* Until 830 PM CDT/730 PM MDT/.

* At 724 PM CDT/624 PM MDT/, a severe thunderstorm was located near
  Coolidge, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lakin, Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 10204 3826 10178 3826 10122 3774 10125
      3779 10204
TIME...MOT...LOC 0024Z 286DEG 31KT 3805 10197 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
739 
WWUS53 KDDC 250039
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
739 PM CDT SUN JUN 24 2018

KSC075-093-250130-
/O.CON.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/
Hamilton KS-Kearny KS-
739 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR HAMILTON AND KEARNY COUNTIES...

At 739 PM CDT/639 PM MDT/, severe thunderstorms were located along a
line extending from 17 miles southwest of Leoti to 8 miles southwest
of Syracuse, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakin, Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 10204 3826 10178 3826 10122 3774 10125
      3779 10204
TIME...MOT...LOC 0039Z 267DEG 45KT 3825 10150 3788 10182 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
284 
WWUS53 KDDC 250053
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
753 PM CDT SUN JUN 24 2018

KSC075-093-250130-
/O.CON.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/
Hamilton KS-Kearny KS-
753 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR CENTRAL HAMILTON AND KEARNY COUNTIES...

At 753 PM CDT/653 PM MDT/, a severe thunderstorm was located 7 miles
north of Kendall, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakin, Syracuse and Kendall. 

At 737 PM, a 60 mph wind gust was estimated by the public 8 miles
north northeast of Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 10167 3826 10122 3774 10125 3779 10204
TIME...MOT...LOC 0053Z 275DEG 33KT 3803 10151 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
912 
WWUS53 KDDC 250125
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
825 PM CDT SUN JUN 24 2018

KSC075-093-250134-
/O.EXP.KDDC.SV.W.0259.000000T0000Z-180625T0130Z/
Hamilton KS-Kearny KS-
825 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON AND KEARNY
COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

A different severe thunderstorm warning remains in effect for Kearny 
County until 9 PM CDT.
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3824 10167 3826 10122 3774 10125 3779 10204
TIME...MOT...LOC 0124Z 054DEG 45KT 3786 10164 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:28 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 24, 5:28 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Jun 24 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jun 24 2018

Morning convection has zapped any instability and the atmosphere has
been pretty worked over. As a result, the chances of severe weather
is much lower. We are still expecting some evening storms, however.
This activity could be marginally severe with wind and hail threats
along with heavy rainfall. Otherwise, lows tonight will be in the 50s
and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jun 24 2018

Storm chances will be very low during the extended period. A longwave
ridge will build over the Central Plains. Highs next week look to be
hot and in the upper 90s to around 100. Mild lows in the 60s and 70s
will prevail during this typical Summer pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 24 2018

A large thunderstorm complex will affect all terminals through
this TAF period. The best time frame for most terminals will be
0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will
be likely with these storms. After the storm complex pushes
through, there will still be a couple hours of trailing-stratiform
region precipitation with infrequent lightning and variable winds.
Winds should settle in the 0900-1200 UTC time frame and eventually
become westerly. West winds will prevail during the day Monday at
12 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  67  97 /  70   0   0   0
GCK  59  86  65  97 /  60   0  10   0
EHA  57  87  66  99 /  60   0  10   0
LBL  60  89  66  99 /  60   0  10   0
HYS  61  86  66  96 /  70  10   0  10
P28  66  88  68  97 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 2:00 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 24, 5:54 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM MDT SUN JUN 24 2018

KSZ061-250100-
Hamilton KS-
554 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM
MDT...

At 554 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Towner to 12 miles north
of Two Buttes Reservoir. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10155 3775 10154 3775 10204
TIME...MOT...LOC 2354Z 293DEG 27KT 3842 10212 3782 10254

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:49 PM MDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego56 min
Jun 24, 6:58 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny, Lane, Scott62 min
Jun 24, 7:04 PM MDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego56 min
Jun 24, 7:13 PM MDTSpecial Weather StatementDDCGrant, Stanton, Stevens62 min
Jun 24, 7:23 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens67 min
Jun 24, 7:47 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman58 min
Jun 24, 7:58 PM MDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 24, 8:02 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens58 min
Jun 24, 8:23 PM MDTSpecial Weather StatementDDCMorton, Stevens67 min
Jun 24, 8:37 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more53 min
Jun 24, 8:47 PM MDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 24, 9:24 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford21 min
Jun 24, 9:37 PM MDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt53 min
Jun 24, 10:14 PM MDTHigh Wind WarningDDCClark, Edwards, Finney, Ford, Grant, Gray and 10 more110 min
Jun 24, 10:23 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.